Alert archive / Colorado / Snow Squall Warnings in 2021

Snow Squall Warning 5, NWS Grand Junction, CO

December 15, 2021Eagle County, Colorado

NWS Grand Junction, CO issued this snow squall warning at Dec 15, 2021, 6:10 AM MST for Eagle County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2021, 6:10 AM MST (13:10 UTC)
Expired
Dec 15, 2021, 7:00 AM MST
In force
50 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon

County Eagle County, CO

The radar

The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-252 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS55 KGJT 151310
SQWGJT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
610 AM MST Wed Dec 15 2021

COC037-151400-
/O.NEW.KGJT.SQ.W.0005.211215T1310Z-211215T1400Z/
Eagle CO-
610 AM MST Wed Dec 15 2021

The National Weather Service in Grand Junction has issued a

* Snow Squall Warning for...
  Eagle County in west central Colorado...

* Until 700 AM MST.

* At 609 AM MST, a dangerous snow squall was located in Eagle County.

  HAZARD...Poor visibility in snow and blowing snow. Wind gusts 
           greater than 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 70 in Colorado between mile markers 132 and 186.
   Colorado 82 between mile markers 19 and 20.
   Colorado 131 between mile markers 1 and 18.

Locations impacted include...
Eagle, Gypsum, Avon, Vail, Basalt, Minturn, Redcliff, Edwards, Red
Cliff, Wolcott, Gilman, Dotsero, Eagle-Vail, Dowd, El Jebel, Burns,
Bond, State Bridge, Emma and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 3938 10623 3938 10710 3989 10709 3990 10643
      3987 10643 3977 10639 3975 10637 3976 10634
      3968 10625 3955 10624 3953 10626 3950 10625
      3949 10626 3949 10625 3946 10625 3944 10623
TIME...MOT...LOC 1309Z 249DEG 69KT 3972 10665 

$$

TGR
1 follow-up statement
609 
WWUS55 KGJT 151333
SQWGJT

Snow Squall Warning
National Weather Service Grand Junction CO
633 AM MST Wed Dec 15 2021

COC037-151400-
/O.CON.KGJT.SQ.W.0005.000000T0000Z-211215T1400Z/
Eagle CO-
633 AM MST Wed Dec 15 2021

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 700 AM MST FOR EAGLE
COUNTY...

At 632 AM MST, a dangerous snow squall was in eastern Eagle County.
 
HAZARD...Poor visibility in snow. Wind gusts up to 35 mph.

SOURCE...Radar indicated.

IMPACT...Expect hazardous road conditions.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 132 and 186.
 Colorado 82 between mile markers 19 and 20.
 Colorado 131 between mile markers 1 and 18.

Locations impacted include...
Eagle, Gypsum, Avon, Vail, Basalt, Minturn, Redcliff, Edwards, Red
Cliff, Wolcott, Gilman, Dotsero, Eagle-Vail, Dowd, El Jebel, Burns,
Bond, State Bridge, Emma and Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 3938 10623 3938 10710 3989 10709 3990 10643
      3987 10643 3977 10639 3975 10637 3976 10634
      3968 10625 3955 10624 3953 10626 3950 10625
      3949 10626 3949 10625 3946 10625 3944 10623
TIME...MOT...LOC 1332Z 249DEG 69KT 3988 10610 

$$

TGR

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 4:54 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 15, 4:54 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
454 AM MST Wed Dec 15 2021

.SHORT TERM...(Today through Thursday)
Issued at 144 AM MST Wed Dec 15 2021

Everything has come together as planned and the models have done a
really good job nailing down the specifics for this storm. The
cold front is a few miles to the west of the Colorado and Utah
border and it's a strong one. A few lightning strikes have been
detected over eastern Utah and this will continue as the front
moves through. As previously mentioned, all the ingredients have
come together for a whopper of a cold front. Strong jet support
aloft as a negatively tilted trough moves through. A push of very
cold air aloft aiding in instability while CAPE values remain between
100 to 300 J/kg. As expected, gusty winds materialized overnight
and have been gusting between 30 to 50 mph all night long. These
gusty winds will continue until the front moves through this
morning. Speaking of wind, Canyonlands airport in Utah came in
with a wind gust of 71 mph as the front moved through which
attests to how strong this front is. Expect winds to increase if
you're upstream of the front and to start lessening if you're
behind. Rain is being reported across the area but if/when it
switches over to snow, some snow squalls will certainly be
possible. Latest SPC snow squall parameter guidance suggests the
areas to look for these squalls will be the San Juans and
southern valleys as well as the northern valleys...from about now
through 7AM. Obviously, wind advisories will remain in effect
through the morning hours.

As far as snow is concerned, the Warnings and Advisories remain in
effect. Some brief, but very heavy snow, is still expected as the
front moves through with brief whiteout and blizzard conditions
possible. Wind gusts may reach as high as 70 mph, if not
occasionally higher, as the front approaches and moves through for
the higher terrain. For these reasons, travel is discouraged over
mountain passes until the front moves through and winds subside.

Both HRRR and NAMNEST guidance are in excellent agreement that the
front will push out of the area between about 7 to 8AM. Even so,
some lingering instability and favorable orographics will keep
accumulating snow in the forecast for the mountains along the
Divide. Broken to overcast skies will be common today though a few
peaks of sunshine can't be ruled out in the afternoon. High
temperatures were reached early this morning and will drop through
the day as cold advection kicks in.

Some clearing will kick in tonight but will be short-lived as
another system starts to bear down on the CWA Thursday. An upper
level trough will slide down from the PacNW and while this system
will have less moisture and upper level support that the current
system, there will still be enough to get some snow over the
northern and central mountains. West to northwesterly flow will
also allow some orographics to kick in aiding in lift and thus,
snowfall. NBM is showing about 4 to 10 inches for the Park and
Gore Ranges and about 4 to 6 for the Flat Tops and generally
lesser amounts for the central mountains. Areas outside of the
snow will see plenty of midlevel cloudiness and sensible
temperatures.

.LONG TERM...(Thursday night through Tuesday)
Issued at 312 PM MST Tue Dec 14 2021

Snow will continue Thursday night and start lightening up by
Friday morning for the northern and central mountains as upper
level support exits to the east. Northwest flow dries out Friday
night and a minor shortwave ridge will cross the region Saturday
providing a seasonal and dry day. Details beyond Saturday become
less confident as long range models differ on amplitude and
positioning of the long wave pattern. However, it appears the next
shortwave trough will likely remain north of our region Sunday
and temperatures will likely creep back above normal for the end
of the weekend and early next week. There does appear to be some
agreement that below normal heights thanks to a long wave deep
trough will develop off the West Coast...with southwesterly flow
and higher heights over our region early in the week. That would
certainly favor dry and warmer than normal temperatures here.
Ensemble means suggest the next window of precipitation for
eastern UT and western CO will come next Wed/Thur as the
aformentioned upper level trough shifts east and northeastward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 454 AM MST Wed Dec 15 2021

A cold front with an extreme attitude problem is working across
the eastern half of our CWA this morning. Gusts of 55 to 70 mph
have been common in many areas with a few strikes of lightning
still showing in in far SW Colorado. Needless to say VFR
conditions are dropping to LIFR with the frontal passage as clouds
lower and the precipitation switches to snow. Strong wind gusts
will continue to plague the TAFs ahead of and behind the frontal
passage well into the afternoon with gusts of 25 to 35 mph
lingering through the day. Flight conditons improvement was quick
to come to CNY...KVEL and KGJT in the post frontal environment
but may not be so fast in the remaining TAF sites with MVFR or ILS
likely to linger along with the winds in most areas. By sunset
improvement should come to most areas as winds decrease and we
return to widespread VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 AM MST this morning for COZ001-002-006>008-
     011-020-021.

     Winter Weather Advisory until 8 PM MST this evening for COZ004-
     009-010-012-013.

     Winter Weather Advisory until 5 PM MST this afternoon for COZ017-
     018.

     Winter Storm Warning until 5 PM MST this afternoon for COZ019.

     Winter Weather Advisory until 11 AM MST this morning for COZ022-
     023.

UT...Wind Advisory until 8 AM MST this morning for UTZ022-024-027>029.

     Winter Storm Warning until 11 AM MST this morning for UTZ023-028.

&&

SHORT TERM...TGR
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Dec 15, 4:59 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MST Wed Dec 15 2021

COZ001>014-017>023-UTZ022>025-027>029-161300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MST Wed Dec 15 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A strong cold front continues to push through the area this
morning bringing a few lightning strikes, gusty winds reaching 50
to 60 mph at times, and rain changing to snow as it pushes
through. The front will exit the area shortly after daybreak.
Winds have already starting subsiding over western portions of the
CWA and this will continue through the day. Accumulating snow will
continue for the higher elevations of eastern Utah and the Western
Slope where winter storm warnings and advisories have been issued.
Wind advisories are also in effect but will expire at 8AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A weak system will bring some snow to the northern mountains, Flat
Tops and central mountains starting later Thursday through the day
on Friday. Accumulating snow of around 4 to 10 inches looks
possible. Dry weather expected after that.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Dec 15, 4:41 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     TSTM WND GST     3 WSW OXFORD            37.15N 107.77W
12/15/2021  M68 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&
Local storm report, Dec 15, 4:42 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
12/15/2021  M63 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Local storm report, Dec 15, 4:43 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     NON-TSTM WND GST 3 ENE BREEN             37.19N 108.04W
12/15/2021  M58 MPH          LA PLATA           CO   MESONET

            MESONET STATION AR904 HESPERUS.

&&
Local storm report, Dec 15, 4:44 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     NON-TSTM WND GST 5 NW GLENWOOD SPRINGS   39.59N 107.40W
12/15/2021  M50 MPH          GARFIELD           CO   MESONET

            MESONET STATION STOC2 STRM KING MT, GLNWOOD
            4NW.

&&
Local storm report, Dec 15, 4:46 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
12/15/2021  M47 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&
Local storm report, Dec 15, 5:04 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     NON-TSTM WND GST 3 ESE HAYDEN            40.47N 107.22W
12/15/2021  M58 MPH          ROUTT              CO   AWOS

            AWOS STATION KHDN YAMPA VALLEY AIRPORT.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:27 AM MSTSpecial Weather StatementGJTMesa33 min
Dec 15, 3:07 AM MSTSpecial Weather StatementGJTDelta, Garfield, Mesa, Montrose38 min
Dec 15, 3:07 AM MSTSpecial Weather StatementGJTDolores, Montezuma38 min
Dec 15, 3:51 AM MSTSpecial Weather StatementGJTLa Plata, San Juan39 min
Dec 15, 3:57 AM MSTSpecial Weather StatementGJTDelta, Garfield, Ouray33 min
Dec 15, 4:35 AM MSTSpecial Weather StatementGJTArchuleta, Delta, Garfield, Gunnison, Hinsdale, La Plata and 3 more40 min
Dec 15, 5:31 AM MSTSnow Squall WarningGJTEagle, Garfield, Mesa, Pitkin, Rio Blanco44 min

Nearby

Snow Squall Warnings in Colorado, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.